Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Norman, OK

July 29, 2004Carter County, Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 29, 2004, 4:18 AM CDT for Carter County, Murray County, Oklahoma. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 4:18 AM CDT (09:18 UTC)
Expired
Jul 29, 2004, 6:15 AM CDT
In force
117 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 100 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 290920
FFWOKC
OKC019-099-291115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
418 AM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CARTER COUNTY IN SOUTHERN OKLAHOMA
  MURRAY COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 615 AM CDT

* AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT VERY HEAVY RAINFALL HAD OCCURRED IN AND NEAR THE ARBUCKLE
  MOUNTAINS.  RAINFALL AMOUNTS GREATER THAN 2 INCHES WERE INDICATED
  AND ADDITIONAL RAINFALL IS LIKELY TO AMOUNT TO UP TO AN INCH OVER
  PARTS OF THE WARNING AREA.

* LOCATIONS IN THE WARNING INCLUDE DAVIS...DOUGHERTY...LAKE OF THE
  ARBUCKLES...SPRINGER...SULPHUR AND TURNER FALLS

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3435 9733 3425 9709 3458 9688 3467 9713

$$

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:10 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 29, 3:10 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 AM CDT THU JUL 29 2004

.DISCUSSION...
SHWRS/TSTMS WILL CONT TODAY WITH BEST CHANCES OVR EAST/SOUTHEAST
PORTIONS OF FA. RAIN CHANCES WILL SLOWLY DIMINISH FROM NW TO SE AS
SHORTWAVE/UPR TROUGH MOVES EAST. HEAVY RAIN WILL BE POSSIBLE IN SOME
AREAS SO HAVE EXTENDED FLASH FLOOD WATCH INTO THE AFTN HOURS BUT
KEEP SAME LOCATIONS. CLOUDY SKIES AND RAIN COOLED AIR WILL KEEP
TEMPS COOL ONCE AGAIN TODAY. SHWRS/TSTMS WILL REMAIN POSSIBLE THRU
THE WEEKEND WITH NW FLOW ALOFT. UPR RIDGE STRENGTHENS AND BUILDS
INTO THE AREA LATE THIS WEEKEND INTO EARLY NEXT WEEK...WHICH WILL
CAUSE DRY CONDITIONS AND WARM UP TO SEASONABLE TEMPS NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  66  86  68 /  90  30  20  20
HOBART OK         80  66  88  69 /  50  20  20  20
WICHITA FALLS TX  81  68  89  70 /  90  20  20  20
GAGE OK           81  63  86  66 /  20  20  20  20
PONCA CITY OK     74  65  85  69 /  70  30  20  20
DURANT OK         79  69  86  70 /  90  40  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THRU NOON THURSDAY EAST OF A
MEDFORD/KINGFISHER/EL RENO/CHICKASHA/FT SILL/RANDLETT LINE.
TX...FLASH FLOOD WATCH THRU NOON THURSDAY BAYLOR/ARCHER/CLAY
COUNTIES.

&&

25
Hazardous weather outlook, Jul 28, 12:00 PM CDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 28 2004

OKZ004>048-050>052-TXZ083>090-291200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
WIDESPREAD RAIN AND THUNDERSTORMS WILL EXPAND ACROSS THE AREA TODAY
AS A MID LEVEL TROUGH APPROACHES THE AREA. ADDITIONAL THUNDERSTORMS
COULD DEVELOP OVER WESTERN KANSAS...AND THE OKLAHOMA AND TEXAS
PANHANDLES ALONG A SURFACE TROUGH...WHICH COULD THEN MOVE INTO THE
AREA. ALTHOUGH THUNDERSTORMS ARE EXPECTED...INSTABILITY AND VERTICAL
WIND SHEAR WILL REMAIN TOO WEAK TO SUPPORT SEVERE THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS CAUSED SIGNIFICANT FLOODING PROBLEMS THIS MORNING
ACROSS SOUTHERN PARTS OF KNOX...BAYLOR...AND ARCHER COUNTIES...WITH
4 TO 8 INCHES REPORTED IN SOME AREAS. RAIN INTENSITY IS EXPECTED TO
DIMINISH THIS AFTERNOON...BUT RAIN MAY LINGER IN SOME AREAS FOR MOST
OF THE DAY...ALLOWING FLOODING TO PERSIST AND OR DEVELOP. REFER TO
THE LATEST FLOOD WARNINGS AND FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY ACROSS THE
AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

JAMES

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.